Hail, Barton
- When
- April 24, 2:28 PM CST to 2:30 PM CST
- Where
- Barton County, 0.54 mi W of Hoisington
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.520, -98.780
A compact upper-level shortwave that ejected northeast across Kansas induced strong deep-layer shear, both speed and directional, to enable supercells to erupt across much of Central Kansas that afternoon. Saline County was hit the hardest, more specifically Northern Saline County, where hail reached around the size of baseballs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A compact upper-level shortwave that ejected northeast across Kansas induced strong deep-layer shear, both speed and directional, to enable supercells to erupt across much of Central Kansas that afternoon. Saline County was hit the hardest, more specifically Northern Saline County, where hail reached around the size of baseballs. A 2nd county hit particularly hard was Ellsworth, where the hail reached around the size of lemons a few miles northeast of Ellsworth. There were 2 tornadoes, one in Ellsworth County and one in Saline.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 24, 1:28 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 228 PM CDT SUN APR 24 2016 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 220 PM CDT SUN APR 24 2016 LATE THIS AFTERNOON INTO TONIGHT: AN UPPER TROUGH WILL CONTINUE TO EJECT NORTHEASTWARD ACROSS THE CENTRAL PLAINS THIS AFTERNOON/EVENING. A DRYLINE WILL BECOME BETTER FOCUSED BY LATE AFTERNOON/EARLY EVENING FROM CENTRAL KANSAS TO WESTERN OKLAHOMA. MODERATE INSTABILITY WILL DEVELOP EAST OF THE DRYLINE...WITH INCREASING MID-LEVEL WESTERLY WINDS PROVIDING STRONG DEEP LAYER SHEAR. ASCENT FROM THE UPPER TROUGH AND INCREASING DRYLINE CONVERGENCE...SHOULD ALLOW ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORM DEVELOPMENT BY MID TO LATE AFTERNOON...WHICH COULD EVOLVE EASTWARD INTO THE FLINT HILLS BEFORE WEAKENING LATER THIS EVENING. EXPECTING THE GREATER STORM COVERAGE IN CENTRAL-EAST CENTRAL KS INTO THE FLINT HILLS...WITH ANY STORMS FURTHER SOUTH MORE ISOLATED. LARGE HAIL OF 1 TO 2 INCHES IN DIAMETER AND DAMAGING WINDS ARE LIKELY TO BE THE MAIN THREATS...WITH LOW-LEVEL GULF MOISTURE ON THE MARGINAL SIDE. MONDAY-MONDAY NIGHT: A TRAILING...PACIFIC COLD FRONT WILL SLIDE SOUTHWARD...STALLING OVER SOUTH-CENTRAL/SOUTHEAST KANSAS BY MONDAY AFTERNOON. ALTHOUGH MODERATE-STRONG INSTABILITY WILL RESIDE NEAR AND SOUTH OF THIS BOUNDARY MONDAY AFTERNOON...AN ELEVATED MIXED LAYER WILL LIKELY KEEP THIS BOUNDARY DORMANT VIA CONVECTIVE INHIBITION. THE BOUNDARY MAY LIFT NORTHWARD SLIGHTLY AS A WARM FRONT MONDAY NIGHT AHEAD OF THE APPROACHING STRONG UPPER TROUGH IN THE SOUTHWEST. LOW PROBABILITIES OF STORMS (20-25%) WILL EXIST NORTH OF THE WARM FRONT MONDAY NIGHT...HOWEVER THE ELEVATED MIXED LAYER MAY KEEP THE AREA CAPPED TO EVEN ELEVATED CONVECTION. TUESDAY-TUESDAY NIGHT: THIS PERIOD CONTINUES TO BE SUPPORTIVE OF A POTENTIALLY HIGH IMPACT SEVERE WEATHER DAY ACROSS CENTRAL/EASTERN KANSAS. A STRONG UPPER TROUGH WILL EJECT OUT OF THE FOUR CORNERS REGION ACROSS THE CENTRAL PLAINS...IN A NEGATIVELY-TILTED FASHION...AS A STRONG MID-LEVEL JET STREAK (~70 KNOTS) ROUNDS THE BASE OF THE TROUGH. THE WARM FRONT IS PROGGED TO LIFT NORTHWARD OF INTERSTATE 70 BY MIDDAY...ALLOWING A MOIST...VERY UNSTABLE AIRMASS TO DEVELOP ACROSS MUCH OF THE EASTERN TWO-THIRDS OF KANSAS. THERE IS STILL SOME MODEL FORECAST UNCERTAINTY ON THE EXACT POSITIONINGS OF SURFACE/UPPER AIR FEATURES TUESDAY PM/EVE. FORECAST CONTINUITY WOULD KEEP THE DRYLINE...EXTENDING SOUTHWARD FROM A TRIPLE POINT IN NORTH-CENTRAL KANSAS...PERHAPS ALONG THE HIGHWAY 14 CORRIDOR (OR SLIGHTLY WEST) INTO WESTERN OKLAHOMA. MLCAPES OF 3,000-4,000 J/KG ARE LIKELY IN THE WARM SECTOR WITH DIURNAL HEATING AND MID 60S TO NEAR 70 DEWPOINTS. CONSIDERABLE MID-LEVEL HEIGHT FALLS AND THE STRONG MID-LEVEL JET STREAK NOSING NORTHEASTWARD INTO THE REGION...SHOULD ALLOW THE CAP TO BREAK TOWARD MID-LATE AFTERNOON...WITH INITIAL STORM UPDRAFT DEVELOPMENT LIKELY TO BE EXPLOSIVE (GIVEN THERMAL PROFILES). INCREASING SOUTHWESTERLY DEEP-LAYER SHEAR VECTORS SPREADING IN FROM THE SOUTHWEST...WOULD FAVOR ISOLATED-WIDELY SEPARATED DISCRETE SUPERCELL-TYPE STORMS DEVELOPING IN THE WARM SECTOR MID-LATE AFTERNOON. A 50 KNOT LOW-LEVEL JET IS PROGGED TO DEVELOP TUESDAY EVENING...AND STORM COVERAGE MAY INCREASE INTO AN MCS BY MID-LATE TUESDAY EVENING IN THE WARM SECTOR. ALTHOUGH SOME MODEL DISPARITIES CONTINUE TO EXIST AND FORECAST DETAILS WILL CONTINUE TO BE REFINED LEADING UP TO TUESDAY...THERE IS POTENTIAL FOR A FEW TO SEVERAL HIGH-END SEVERE REPORTS (VERY LARGE HAIL, TORNADOES, DAMAGING WINDS) ESPECIALLY IN APPROXIMATELY THE 20Z-03Z TIME- FRAME. WEDNESDAY-WEDNESDAY NIGHT: THE NEGATIVELY-TILTED STRONG UPPER TROUGH ACROSS THE CENTRAL/SOUTHERN PLAINS...IS PROGGED TO LIFT NORTHEASTWARD REACHING THE CORNBELT (IOWA/EASTERN NEBRASKA) BY LATE WEDNESDAY NIGHT. THIS WILL EFFECTIVELY PUSH THE DRYLINE EASTWARD OUT OF EASTERN KANSAS BY WEDNESDAY AFTERNOON. WILL MAINTAIN SLIGHT CHANCE OF THUNDERSTORMS OVER MAINLY CENTRAL/SOUTHEAST KS DURING THE DAY WEDNESDAY...AS THERE MAY BE A FEW RESIDUAL THUNDERSTORMS UNDERNEATH THE MID-LEVEL COLD POCKET. SLIGHTLY COOLER/DRIER AIR SHOULD INFILTRATE THE FORECAST AREA BEHIND THE DEPARTING UPPER TROUGH. .LONG TERM...(THURSDAY THROUGH SUNDAY) ISSUED AT 220 PM CDT SUN APR 24 2016 THE MEDIUM RANGE MODELS SHOW AN UPPER TROUGH RELOADING OVER THE SOUTHWESTERN STATES BEHIND THE MIDWEEK DEPARTING UPPER TROUGH. A SIGNIFICANT PIECE OF THIS NEXT UPPER TROUGH IS PROGGED TO EJECT OUT ACROSS THE CENTRAL/SOUTHERN PLAINS TOWARD FRIDAY/SATURDAY. ALTHOUGH THE EXACT EVOLUTION IS UNCERTAIN AND THERE ARE SOME PRECIPITATON TIMING CONCERNS...IT APPEARS RICH GULF MOISTURE WILL SURGE NORTHWARD INTO KANSAS AHEAD OF THIS NEXT TROUGH. THEREFORE...WE EXPECT CHANCES FOR THUNDERSTORMS (SOME STRONG WITH HEAVY RAINFALL)...TO INCREASE TOWARD FRIDAY/SATURDAY. HIGH TEMPERATURES LOOK NEAR SEASONAL DURING THIS PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 104 PM CDT SUN APR 24 2016 MAIN FORECAST CONCERN CURRENTLY IS GUSTY SOUTH WINDS. SURFACE OBSERVATIONS SUSTAINED 20-26KT RANGE WITH FEW LOCATIONS GUSTING UP TO 38KT. EXPECT THESE CONDITIONS TO PERSIST THROUGH 23-00UTC. CONVECTIVE DEVELOPMENT STILL LOOKS LIKELY THIS AFTERNOON. CONVECTIVE INITIATION 19-20 UTC...GIVEN CONVECTIVE TEMPERATURES IN THE MID70-LOW80 RANGE. MESOSCALE MODELS TRENDING TOWARD DEVELOPING STORMS EAST OF KRSL AND KGBD...HOWEVER MODELS HAVE SHOWN SOME INCONSISTENCY IN SHORT TERM...SO LEAVING THREAT IN PLACE FOR NOW. FOCUS FOR STORMS MOVES EAST AND LIKELY WILL AFFECT KHUT...KICT AND KSLN 21-01UTC TIMEFRAME...WITH STORMS NOT AFFECTING KCNU UNTIL AFT 01UTC. LIKELY WILL HAVE TO FINE-TUNE ONCE CONVECTION DEVELOPS. THREAT OF STORMS WILL END FOR ALL TAF SITES BY 06UTC. NEXT AVIATION CONCERN EVOLVES 07-09 UTC WITH MVFR CIGS...LOWERING TO IFR BY 11-13 UTC FOR KICT AND KCNU. OUTSIDE POSSIBILITY THAT MVFR CIGS COULD AFFECT KHUT AS WELL. && .FIRE WEATHER... ISSUED AT 220 PM CDT SUN APR 24 2016 DESPITE GUSTY SOUTH WINDS THIS AFTERNOON ACROSS SOUTH CENTRAL KANSAS AND THE FLINT HILLS...THE RECENT GREEN-UP AND HIGHER HUMIDITY VALUES WILL KEEP THE GRASSLAND FIRE DANGER BELOW ELEVATED LEVELS. GRASSLAND FIRE DANGER IS EXPECTED TO BE LOW MONDAY-TUESDAY AS WELL. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 59 80 63 83 / 40 10 20 40 HUTCHINSON 55 79 58 81 / 40 10 20 40 NEWTON 57 79 60 81 / 50 10 20 40 ELDORADO 58 79 62 81 / 50 20 20 40 WINFIELD-KWLD 60 79 65 82 / 30 20 20 40 RUSSELL 49 77 53 78 / 20 0 20 40 GREAT BEND 50 78 54 79 / 20 10 20 30 SALINA 55 79 56 80 / 50 10 20 40 MCPHERSON 55 79 57 81 / 40 10 20 40 COFFEYVILLE 61 79 65 81 / 30 20 20 30 CHANUTE 60 78 64 80 / 30 20 20 30 IOLA 59 77 63 80 / 40 20 20 30 PARSONS-KPPF 60 78 65 81 / 30 20 20 30 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ052-053-068>071- 083-092>094. && SHORT TERM...JMC LONG TERM...JMC AVIATION...SMF FIRE WEATHER...JMC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1049 AM CDT SUN APR 24 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251600- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1049 AM CDT SUN APR 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... EAST CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG SOUTH WINDS WILL PREVAIL ACROSS PARTS OF SOUTH CENTRAL KANSAS AND THE FLINT HILLS TODAY. REFER TO THE WIND ADVISORY FOR DETAILS. CHANCES FOR THUNDERSTORMS WILL INCREASE JUST AHEAD OF A DRY-LINE FRONT THIS AFTERNOON AND EARLY EVENING...WHICH WILL STRETCH ACROSS CENTRAL INTO SOUTH CENTRAL KANSAS. A FEW SEVERE STORMS WILL BE POSSIBLE FROM MID-AFTERNOON THROUGH MID-EVENING MAINLY EAST OF A LINCOLN TO PRATT LINE...TO AS FAR EAST AS THE FLINT HILLS. THE MAIN RISKS WILL BE LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WIND GUSTS TO 65 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A SIGNIFICANT SEVERE WEATHER OUTBREAK REMAINS POSSIBLE ON TUESDAY INTO TUESDAY NIGHT ACROSS THE ENTIRE AREA. SUPERCELL STORMS WITH THE POTENTIAL FOR VERY LARGE DESTRUCTIVE HAIL AND STRONG LONG TRACK TORNADOES WILL BE POSSIBLE...MAINLY FROM LATE AFTERNOON THROUGH ABOUT MIDNIGHT. DETAILS WILL BE REFINED IN THE NEXT COUPLE OF DAYS. ANOTHER ROUND OF SEVERE WEATHER AND SOME HEAVY RAIN IS POSSIBLE BY EARLY NEXT WEEKEND. PLEASE CHECK LATER FORECASTS AND OUTLOOKS AS DETAILS BECOME AVAILABLE. NOW IS A GOOD TIME TO REVIEW YOUR FAMILY AND WORKPLACE STORM SAFETY PLANS IN PREPARATION FOR THE POTENTIAL SEVERE WEATHER THIS WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 307 PM CDT SUN APR 24 2016 KSZ047-242030- BARTON KS- 307 PM CDT SUN APR 24 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL BARTON COUNTY IN CENTRAL KANSAS... * UNTIL 330 PM CDT * AT 306 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING OVER GREAT BEND...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... GREAT BEND...HOISINGTON...CLAFLIN...ODIN...SUSANK...CHEYENNE BOTTOMS AND GREAT BEND AIRPORT. LAT...LON 3870 9879 3858 9848 3826 9877 3833 9897 TIME...MOT...LOC 2006Z 224DEG 40KT 3837 9884 JAKUB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT SUN APR 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HAIL HOISINGTON 38.52N 98.78W
04/24/2016 E1.25 INCH BARTON KS LAW ENFORCEMENT
&&
CDJThe Dodge City radar (KDDC), 134 km away, was scanning. The volume nearest the first event began at 20:27 UTC.
27 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
The tornado remained in rural areas.
No damage was reported.
No damage was reported.
No damage was reported.
A car port was lifted from its foundation and a trampoline was lifted and tossed into the tree tops. This was a delayed storm report.
The news media also reported quarter-sized hail on I-135 at mile marker 94.
No damage was reported. The Saline County Sheriff also reported quarter-sized hail at 12th and 9th Streets in Salina.
No damage was reported.
No damage was reported.
No damage was reported.
A storm chaser also reported a wall cloud at the same location.
The public sent, via Twitter, a picture of quarter to half dollar-sized hail.
Law enforcement as well as many others reported nickel to quarter-sized hail.
The public also sent, via Twitter, a picture of the tennis ball-sized hail. Overall, hail had been occurring at the location for 30 minutes. No damage was reported.
The trained spotter reported the hail ranged from dime to quarter-sized.
The ping pong ball-sized hail covered the ground.
The public reported, via Twitter, that the hail measured 2.18 inches in diameter and was found around 30 minutes after it fell. The time was approximated from radar. No damage was reported.
The ping pong ball-sized hail covered the ground.
No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628090, 628092, 628123, 628093, 628094, 628095, 628096, 628097, 628098, 628100, 628124, 628101, 628125, 628102, 628103, 628104, 628105, 628106, 628107, 628108, 628110, 628111, 630348, 628112, 628113, 628114, 628115, 628116, 628121, 628118.